Hail, Gray
- When
- April 8, 10:46 PM CST
- Where
- Gray County, 2.15 mi SSE of Alanreed
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.190, -100.720
Thunderstorms developed across the southeastern Texas Panhandle and moved east during the evening of April 8th. The atmosphere had enough instability in place for a few storms to become strong and produce sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms developed across the southeastern Texas Panhandle and moved east during the evening of April 8th. The atmosphere had enough instability in place for a few storms to become strong and produce sub-severe hail. A much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. These storms also produced some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 5:42 PM CST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 642 PM CDT Mon Apr 8 2024 ...New AVIATION... .SHORT TERM ... (This evening through Tuesday night) Issued at 257 PM CDT Mon Apr 8 2024 As of this afternoon, latest satellite was not only tracking the eclipse but multiple showers and thunderstorms building just to our southeast. While these thunderstorms are expected to stay mostly to our east, latest form the CAMs does see some decent mid- level moisture advect in through the 700mb theta-e. This advection could be enough to spark a couple of isolated showers later this evening before we see them spread further with the incoming system for Tuesday. For these pre-system showers, chances of severe weather will be very limited as the frontal passage this morning has limited instability for a majority of the Panhandles. Currently the latest CAMs were showing the MUCAPE getting to only 500 J/kg at best with shear not aiding too much to development. Rather, greater concerns may lie in the overnight in Tuesday as the system fully moves across to our south. Currently with the track that the system is taking, most models are under agreement that the southern portions of the Panhandles will have the best chances for any moderate to heavy precipitation that afternoon. The southeast in particular could be our big winner with most guidance seeing potential for over an inch in the area, while places like Amarillo could see amounts near the half inch mark. However, any variation in the track to the north could see these amount increase with our outlier in the GFS seeing over an inch across the south. To our north however, chances rapidly diminish without any northward variation. Currently, the Oklahoma Panhandle has the worse odds with any accumulation being under a tenth of an inch. Regardless, all models expected the system to make its exit late Tuesday night. As for temperatures, look for afternoon highs to stay cool with most locations in the high 50s to low 60s , while overnight lows tonight dip into the low 40s and mid 30s. Scoleri && .LONG TERM ... (Wednesday through next Sunday) Issued at 257 PM CDT Mon Apr 8 2024 After lingering slight chance to chance pops Wednesday morning across roughly the southeast one third of the area, improving conditions are anticipated Wednesday afternoon as the upper level storm system moves well east of the region. Dry weather along with warmer temperatures is foreseen Friday through the weekend as an upper level ridge of high pressure moves across the area. Medium range models are in good agreement with the overall pattern and were accepted, as were the NBM temperatures and pops for all all periods of the long term forecast. 02 && .AVIATION... (00Z TAFS) Issued at 628 PM CDT Mon Apr 8 2024 VFR conditions to start the 00Z TAF at all TAF sites and continue through about 12Z Tuesday. After 12Z Tuesday, MVFR and IFR cigs should move over KAMA and could reach as far north as KDHT. KGUY should continue to have VFR cigs throughout the TAF period. MVFR/IFR cigs should continue throughout the remainder of the TAF period at KAMA. PROB30 group starting around 16Z for KAMA for RA coupled with low cigs for a few hours. Winds overall will be out of the east and northeast at 10 to 20 kts with higher gusts at times. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 42 57 38 68 / 50 70 60 20 Beaver OK 38 65 37 71 / 0 10 20 10 Boise City OK 35 60 31 66 / 10 10 10 0 Borger TX 43 64 40 73 / 30 50 50 10 Boys Ranch TX 41 59 36 71 / 30 60 40 10 Canyon TX 42 55 37 68 / 60 80 70 20 Clarendon TX 45 58 43 68 / 70 80 80 30 Dalhart TX 36 58 31 67 / 10 30 20 0 Guymon OK 36 63 34 69 / 10 10 20 10 Hereford TX 42 54 36 68 / 60 80 70 10 Lipscomb TX 42 64 42 71 / 20 30 50 10 Pampa TX 42 61 41 69 / 40 60 60 20 Shamrock TX 45 62 44 69 / 70 80 80 30 Wellington TX 47 62 45 69 / 80 90 90 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....02 AVIATION...29
Hazardous Weather Outlook National Weather Service Amarillo TX 238 PM CDT Mon Apr 8 2024 OKZ001>003-TXZ001>020-317-091100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 238 PM CDT Mon Apr 8 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms may develop tonight across the southern Texas Panhandle. A storm or two will have the potential to become severe across the far southeast Texas Panhandle with hail up to the size of quarters and thunderstorm wind gusts to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday through Wednesday morning mainly across the southern Texas Panhandle. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
Special Weather Statement
National Weather Service Amarillo TX
900 PM CDT Mon Apr 8 2024
TXZ020-090230-
Collingsworth TX-
900 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLLINGSWORTH
COUNTY THROUGH 930 PM CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dodson, or 8 miles east of Wellington, moving
northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10009 3480 10020 3512 10005 3510 10000
3475 10000
TIME...MOT...LOC 0159Z 208DEG 21KT 3483 10006
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
916 PM CDT Mon Apr 8 2024
TXZ015-020-090245-
Wheeler TX-Collingsworth TX-
916 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHEELER AND
NORTHWESTERN COLLINGSWORTH COUNTIES THROUGH 945 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dozier, or 14 miles west of Shamrock, moving
northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Shamrock, Wheeler, Lela, and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 10044 3508 10054 3524 10054 3550 10035
3533 10008
TIME...MOT...LOC 0215Z 217DEG 30KT 3514 10048
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
951 PM CDT Mon Apr 8 2024
TXZ019-020-090315-
Donley TX-Collingsworth TX-
951 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES THROUGH 1015 PM CDT...
At 951 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Memphis, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hedley and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 10075 3516 10056 3503 10027 3475 10049
3475 10075
TIME...MOT...LOC 0251Z 206DEG 31KT 3478 10062
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Vanden BoschThe Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175381, 1233192.